Arizona, 2008Damaging Wind and Heavy Rain in Arizona, August 29, 2008
August 29, 2008 · NWS PSR · 2 events in 1 county or zone
Strong winds from nearby thunderstorms caused significant damage to homes in this area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds from nearby thunderstorms caused significant damage to homes in this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 29, 9:58 PM MST, 47 minutes earlier.
Area forecast discussion, Aug 29, 9:58 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
958 PM MST FRI AUG 29 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
&&
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE WELL INTO THE
NIGHT...AS WEATHER DISTURBANCES EMBEDDED IN RATHER STRONG
MID-TROPOSPHERIC FLOW INTERACT WITH A MOIST UNSTABLE ATMOSPHERE.
SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL
AND STRONG DAMAGING WINDS. MOIST UNSTABLE AIR WILL CONTINUE OVER THE
REGION THROUGH THE HOLIDAY WEEKEND...CONTINUING THE THREAT FOR
SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE FOR VALLEY WIDE
RAIN LATE SATURDAY INTO SUNDAY AS A VIGOROUS WEATHER SYSTEM MOVES
INTO THE WESTERN UNITED STATES. A DRIER AIRMASS FROM THE NORTHWEST
WILL MOVE INTO THE AREA STARTING TUESDAY...SIGNIFICANTLY DECREASING
THE THREAT FOR SHOWERS AND THUNDERSTORMS...WHILE WARMING
TEMPERATURES TO SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER.
&&
.DISCUSSION...
UNSETTLED CONDITIONS CONTINUE ACROSS THE REGION THIS EVENING...WITH
ANOMALOUSLY STRONG MID-TROPOSPHERIC EAST-NORTHEAST WINDS AND DECENT
CAPE SUPPORTING ISOLATED THUNDERSTORM DEVELOPMENT. POTENTIAL FOR
SEVERE STORMS CERTAINLY EXISTS...AND SPC ISSUED A SVR TSTM WATCH FOR
OUR AZ ZONES VALID THRU 2 AM SATURDAY. STRONGEST STORMS THUS FAR
THIS EVENING HAVE OCCURRED JUST SOUTH OF OUR CWA...OVER CENTRAL AND
WESTERN PIMA COUNTY WHERE A SMALL MCS IS ONGOING. A FEW OF THE CELLS
WITH THAT COMPLEX OF STORMS HAVE LIKELY BEEN SEVERE. EXPECT STORMS
TO PROPAGATE WEST ACROSS YUMA COUNTY NEXT COUPLE OF HOURS...AND
STORMS COULD MAKE IT INTO IMPERIAL COUNTY LATER ON. DECENT POTENTIAL
FOR STRONG GUSTY WINDS AND DENSE BLOWING DUST WITH THOSE STORMS
PROMPTED ISSUANCE OF A DUST STORM WARNING FOR YUMA COUNTY AND FAR
SOUTHWEST MARICOPA COUNTY...VALID TIL 11 PM. FURTHER NORTH...BAND OF
INSTABILITY SHOWERS AND ISOLATED STORMS CONTINUE ACROSS
SOUTH-CENTRAL AZ...ROUGHLY ALONG A WSW-ENE LINE EXTENDING FROM THE
GREATER PHOENIX AREA EAST TO NORTHERN GILA COUNTY. EXPECT THIS BAND
OF SHWRS/TSTMS TO PERSIST OVER SOUTH-CENTRAL AZ FOR THE NEXT FEW
HOURS...AT LEAST...AND CANNOT RULE OUT THE POSSIBILITY FOR STRONG TO
SEVERE STORMS TO AFFECT PORTIONS OF THE GREATER PHOENIX AREA DURING
THE NEXT FEW HOURS. COULD SEE INTERACTION BETWEEN S-CNTRL AND SW AZ
STORMS LATER TONIGHT...WHICH SUPPORTS THE ELEVATED POP AND SVR STORM
THREAT FURTHER WEST...OVER WESTERN AZ AND FAR SE CALIFORNIA. CURRENT
FORECAST FOR TONIGHT LOOKS TO BE IN DECENT SHAPE.
FROM PREVIOUS DISCUSSION...
SATURDAY...UPPER RIDGE TO OUR NORTH BEGINS TO WEAKEN AND SHIFT
EASTWARD IN ADVANCE OF THE STRONG WEST COAST TROF SLATED TO MOVE
THROUGH THE REGION THE LATTER PART OF THE WEEKEND. SHORT WAVE
IMPULSES IN THE EASTERLY FLOW OVER MEXICO WILL HELP REINFORCE MOIST
SOUTHERLY FLOW OVER ARIZONA. AS THE TROF IN THE WESTERLIES CONTINUES
TO DIG SOUTHWARD AND MOVE THROUGH THE WESTERN UNITED STATES...IT
WILL INTERACT WITH THE MOISTURE AND UNSTABLE AIRMASS FOR A RATHER
DYNAMIC SITUATION OVER MUCH OF AZ SATURDAY NIGHT INTO SUNDAY. LATEST
MOS NUMBERS STILL INDICATE AN INCREASING THREAT FOR SHOWERS AND
THUNDERSTORMS THIS WEEKEND...WITH SOME SEVERE STORMS AS WELL. IT IS
DIFFICULT TO PIN-POINT THE MAIN THREAT WITH THE WEATHER EXPECTED
OVER THE WEEKEND...BUT SEVERE STORMS /WIND AND HAIL/ AS WELL AS
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
PREVIOUS DISCUSSION...
TUESDAY THROUGH THE END OF THE WORK WEEK...THE STRONG WEST COAST
TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE GREAT BASIN...WITH A
MUCH DRIER AIRMASS FROM THE NORTHWEST SHUNTING OUR MONSOON MOISTURE
WELL TO THE SOUTH AND EAST STARTING TUESDAY. WILL THIS BE THE END
TO THE MONSOON FLOW FOR SUMMER 2008??? HMMM...NOT SURE YET...BUT IT
DOES APPEAR A WEAKER PAC TROUGH FLOW WILL REINFORCE THAT THINKING
MID TO LATTER PART OF THE WEEK...WITH THE WESTERLIES ONCE AGAIN
BECOMING OUR MAIN WEATHER FEED. MEANWHILE...TEMPERATURES WILL WARM
BACK TO NEAR AVERAGE/SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER
...WITH HIGHS ACROSS THE SOUTH-CENTRAL DESERTS AROUND 102...AND
SLIGHTLY WARMER OUT WEST AROUND 105/107 ACROSS THE SOUTHEAST CA
DESERTS.
&&
.AVIATION...
WILL KEEP MENTION FOR TSTMS IN KIWA/KPHX TAFS THRU AT LEAST
07Z...WITH POTENTIAL FOR STRONG GUSTY WINDS AND REDUCED VISIBILITY
DUE TO HEAVY RAIN...AS BAND OF ACTIVE STORMS EXTENDS EAST INTO
NORTHWEST GILA COUNTY. ISOLATED STORMS AND GUSTY WINDS...WITH SOME
BLOWING DUST OR SAND...WILL BE POSSIBLE OVER WRN TAF SITES LATER
THIS EVENING AS WELL.
MORE SIGNIFICANT WEATHER...AVIATION WISE...EXPECTED THIS WEEKEND AS
A PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH AZ AND LEAD TO
SIGNIFICANT THUNDERSTORM ACTIVITY OVER OUR LOWER DESERTS EACH DAY.
STAY TUNED.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FOLLOWING THE PASSAGE OF A STRONG PACIFIC LOW PRESSURE TROUGH THIS
WEEKEND...A DRIER WESTERLY TO SOUTHWESTERLY FLOW ALOFT WILL MOVE IN
AND AFFECT THE AREA MONDAY THROUGH THE MIDDLE OF THE WEEK.
TEMPERATURES ON MONDAY WILL BE WELL BELOW NORMAL...THEN GRADUALLY
RISE TO NEAR SEASONAL VALUES BY THE MIDDLE OF NEXT WEEK. BREEZY
SOUTH TO SOUTHWEST WINDS ARE EXPECTED MONDAY...WITH DECREASING WIND
THE REST OF THE WEEK. OTHERWISE NO SIGNIFICANT FIRE WEATHER ISSUES
ARE EXPECTED DURING THE PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...DG/MEYERS
AVIATION...DG/CB
FIRE WEATHER...CB
Hazardous weather outlook, Aug 29, 6:30 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
630 AM MST FRI AUG 29 2008
AZZ020>028-CAZ030>033-300130-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
630 AM MST FRI AUG 29 2008 /630 AM PDT FRI AUG 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. STORMS ARE NOT EXPECTED TO BE AS SEVERE
AS THURSDAY EVENING...BUT COULD STILL HAVE WIND GUSTS IN EXCESS OF 50
MPH...SMALL HAIL...AND PERIODS OF HEAVY RAIN WITH LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS AN INCREASING THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS
SATURDAY...AND MORE SO SUNDAY INTO SUNDAY EVENING. THE MAIN THREAT
WILL ONCE AGAIN BE GUSTY WINDS IN EXCESS OF 50 MPH...SMALL HAIL...AND
PERIOD OF HEAVY RAINFALL WITH LOCALIZED FLOODING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL AFFECT THE SOUTH-CENTRAL DESERTS FIRST...
BEFORE MOVING WESTWARD ACROSS SOUTH-CENTRAL ARIZONA AND INTO THE
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DESERTS LATER IN THE
EVENING HOURS.
DRIER AIR WILL MOVE IN FROM THE NORTHWEST STARTING MONDAY...
DECREASING THE THREAT FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH
THURSDAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
WANEK
Heavy Rain, Maricopa
- When
- August 29, 10:45 PM MST
- Where
- Maricopa County, Cave Creek
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 33.830, -111.950
Spotter reported a very heavy rainfall rate of 3.19 inches per hour during a 10 minute period.
Thunderstorm Wind, Maricopa
- When
- August 29, 10:50 PM MST to 10:55 PM MST
- Where
- Maricopa County, Carefree
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.900, -111.930
About 20 trees were downed and several homes sustained roof damage due to the strong winds. At Deer Valley airport winds were measured at 51 mph at 10:55 pm MST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 29, 20082 injured · $77,000 · 61 kt wind · 9 events
- Damaging Wind in Arizona, August 29, 2008$150,000 · 52 kt wind · 1 event
- Flash Flooding in New Mexico, August 29, 20081 injured · $79,000 · 3 events
- Damaging Wind in Arizona, August 29, 2008$100,000 · 52 kt wind · 1 event
- Damaging Wind in Texas, August 29, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 29 to 30, 20081.5 in hail · 13 events
- Hail and Damaging Winds in Kentucky, August 29, 2008$13,000 · 50 kt wind · 3 events
- Hail in Colorado, August 29, 20081 in hail · 6 events
- Flash Flooding in Texas, August 29, 20085 events
- Hail and Damaging Winds in Arkansas, August 29, 2008$8,000 · 50 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 29, 2008$200 · 0.88 in hail · 4 events
- Damaging Winds in Texas, August 29, 2008$3,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130235, 130234.